Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS North Platte, NE

April 30, 2018Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 30, 2018, 7:04 PM CDT for Holt County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2018, 7:04 PM CDT (00:04 UTC)
Expired
Apr 30, 2018, 7:45 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:09 PM CDTHAIL 17 Sw Amelia, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KLBF 010004
SVRLBF
NEC089-010045-
/O.NEW.KLBF.SV.W.0007.180501T0004Z-180501T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
704 PM CDT MON APR 30 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Holt County in north central Nebraska...

* Until 745 PM CDT

* At 703 PM CDT, a severe thunderstorm was located 8 miles west of
  Amelia, or 28 miles southwest of O'neill, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Amelia around 715 PM CDT. 
  Chambers around 730 PM CDT. 

This includes the following highways...
 Highway 20 near mile marker 302.
 Highway 281 between mile markers 163 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4216 9861 4209 9920 4219 9924 4230 9923
      4231 9924 4248 9875
TIME...MOT...LOC 0003Z 249DEG 31KT 4223 9912 

HAIL...1.50IN
WIND...60MPH
 
$$

Taylor
1 follow-up statement
094 
WWUS53 KLBF 010027
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
727 PM CDT MON APR 30 2018

NEC089-010045-
/O.CON.KLBF.SV.W.0007.000000T0000Z-180501T0045Z/
Holt NE-
727 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN HOLT COUNTY...

At 727 PM CDT, a severe thunderstorm was located 11 miles northeast
of Amelia, or 12 miles southwest of O'neill, moving northeast at 40
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Holt County.

This includes Highway 20 near mile marker 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4225 9866 4224 9905 4228 9909 4236 9909
      4248 9875
TIME...MOT...LOC 0027Z 237DEG 35KT 4237 9885 

HAIL...1.00IN
WIND...70MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:25 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 30, 6:25 PM CDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
625 PM CDT Mon Apr 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Apr 30 2018

Cold front is slowly sagging southeast across western NE this
afternoon. By early evening the front should extend from around
Bassett to Taylor to Hayes Center. Thunderstorms are expected to
develop early this evening near the front as a southerly LLJ
increases convergence along the boundary and continues to advect
higher Theta-E air northward into region. Shear profiles support
supercell structures and the potential for large hail, but appears
there will be quite a bit in the way of convection near the boundary
and that could lessen the severe potential some with many competing
updrafts. As the low level jet veers later this evening the
convergence will weaken and the storms should wane and shift east of
the area. Until this occurs there should be a two to three hour
period where storms could remain concentrated, with back building
potential. This seems most likely to occur across portions of Custer
county, north-northeastward across Loup, Garfield, Wheeler and into
portions of Holt county. Heavy rain could occur with the back
building, but at this time flooding rains are not expected.

The front sags south of the area Tuesday, with overcast conditions
expected as the low levels saturate leading to widespread stratus
clouds. Cannot rule out a few showers as well, but hard to pinpoint
exactly where. Models show some broad scale weak lift and mid level
moisture but nothing concentrated, so will include a slight to low
chance for showers for most areas to account for this. Much cooler
behind the front, with highs mostly in the 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Apr 30 2018

The surface front will be driven south and east of the area
Tuesday night. Southwest flow aloft will remain across the area.
This will keep a 20 to 30 percent chance for post frontal showers
overnight. A few thunderstorms are also possible across the far
southern and eastern areas during the evening.

The large scale pattern remains active Wednesday into Thursday as
the longwave trough across the Great Basin moves east into the
Central Plains by Thursday. The surface environment will be
post frontal as the main frontal boundary remain south and east of
the forecast area. With southwest flow aloft, sufficient mid and
upper level moisture will be present for showers with occasional
embedded thunderstorms through Thursday. The models are in good
agreement with the synoptic scale pattern, but differ in timing
and location of any potential precip. POPs to increase to 30 to 40
percent by Wednesday afternoon, increasing to likely pops western
Sandhills Wednesday night into Thursday. The post frontal
conditions will keep temperatures slightly below normal, in the
upper 50s to low 60s. Considerable cloudiness the the periods.

The longwave trough will advance east of the area Thursday night,
followed by upper ridging Friday into Sunday. This will bring a
period of mainly dry conditions and highs returning to the mid 70s
for the weekend. As an upper trough drops south into the western
Conus Sunday night into Monday, the upper flow will become more
zonal. This will bring increased cloudiness and small shower
chance across the north and west. Highs by Monday still mild in
the upper 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 625 PM CDT Mon Apr 30 2018

The thunderstorm activity underway will move east of north central
Nebraska 06z-09z tonight. Meanwhile, an area of MVFR/IFR cigs
should move southward into nwrn Neb and reside across all of wrn
and ncntl Neb Tuesday. Improvement to MVFR/VFR is expected 21z
Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Roberg
AVIATION...CDC
Hazardous weather outlook, Apr 30, 4:56 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
456 PM CDT Mon Apr 30 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
456 PM CDT Mon Apr 30 2018 /356 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slow moving cold front will drift east across the area tonight.
Thunderstorms are expected to occur near the front. A few of the
storms could be severe with large hail, gusty winds, and heavy
downpours. The threat area is generally east of a line from
Ainsworth to North Platte to Hayes Center. Storms should decrease
and move east of the area after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few thunderstorms are possible Wednesday night. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening hours, east of a line from Hayes Center to
Ainsworth.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Apr 30, 6:03 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             16 NNE BRADY            41.24N 100.25W
04/30/2018  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

JGOMEZ
Special weather statement, Apr 30, 6:10 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
610 PM CDT MON APR 30 2018

NEZ026-027-010000-
Loup NE-Blaine NE-
610 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOUP AND EAST CENTRAL
BLAINE COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Brewster, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horseshoe Bend Lake, Almeria Meadow State Wildlife Management Area
and Almeria.

This includes Highway 183 between mile markers 135 and 137.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4194 9935 4175 9964 4175 9969 4185 9984
      4208 9967
TIME...MOT...LOC 2309Z 222DEG 33KT 4184 9969

Taylor
Local storm report, Apr 30, 6:13 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     8 WSW CALLAWAY          41.25N 100.06W
04/30/2018  M64 MPH          CUSTER             NE   CO-OP OBSERVER

&&

JGOMEZ
Local storm report, Apr 30, 6:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             18 W TAYLOR             41.77N 99.73W
04/30/2018  E1.00 INCH       BLAINE             NE   PUBLIC

&&

JGOMEZ
Local storm report, Apr 30, 6:51 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             7 SSW ANSELMO           41.53N 99.94W
04/30/2018  M1.00 INCH       CUSTER             NE   TRAINED SPOTTER

&&

RKULIK
Local storm report, Apr 30, 7:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     6 ENE BRADY             41.06N 100.26W
04/30/2018  E60 MPH          LINCOLN            NE   PUBLIC

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:22 PM CDTSevere Thunderstorm WarningLBFHolt38 min
Apr 30, 7:24 PM CDTSevere Thunderstorm WarningLBFCuster51 min
Apr 30, 7:37 PM CDTSpecial Weather StatementLBFLincoln38 min
Apr 30, 7:37 PM CDTSevere Thunderstorm WarningLBFHolt38 min
Apr 30, 7:41 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock49 min
Apr 30, 7:47 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt43 min
Apr 30, 8:14 PM CDTSevere Thunderstorm WarningLBFCuster46 min
Apr 30, 8:18 PM CDTSevere Thunderstorm WarningLBFCuster42 min
Apr 30, 8:51 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Apr 30, 9:11 PM CDTAreal Flood AdvisoryLBFCuster67 min
Apr 30, 9:40 PM CDTSpecial Weather StatementLBFGarfield, Wheeler65 min
Apr 30, 9:42 PM CDTSpecial Weather StatementLBFGarfield, Wheeler63 min
Apr 30, 9:43 PM CDTSpecial Weather StatementLBFGarfield, Wheeler62 min
Apr 30, 10:19 PM CDTFlash Flood WarningLBFCuster3 hr
Apr 30, 10:45 PM CDTSpecial Weather StatementLBFGarfield, Wheeler60 min
Apr 30, 10:49 PM CDTAreal Flood AdvisoryLBFGarfield116 min
Apr 30, 11:46 PM CDTSpecial Weather StatementLBFWheeler59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.